Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 34, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 5, 2019, 7:01 PM CDT for Meade County, Kansas. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2019, 7:01 PM CDT (00:01 UTC)
- Expired
- May 5, 2019, 7:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 2.5 in
- Wind
- 60.0 mph
County Meade County, KS
The radar
The Dodge City radar (KDDC), 52 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 7:04 PM CDT | TORNADO | 6 Ne Missler, KS | |
| May 5, 7:09 PM CDT | HAIL 1.5 | 5 N Meade, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 4:10 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 56 J/kg
- Mixed-layer CIN
- -204 J/kg
- Mixed-layer LCL
- 2431 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
343
WUUS53 KDDC 060001
SVRDDC
KSC119-060045-
/O.NEW.KDDC.SV.W.0034.190506T0001Z-190506T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
701 PM CDT Sun May 5 2019
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Meade County in southwestern Kansas...
* Until 745 PM CDT.
* At 701 PM CDT, a severe thunderstorm was located 7 miles west of
Fowler, moving east at 10 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Fowler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3737 10043 3746 10039 3745 10015 3727 10018
TIME...MOT...LOC 0001Z 289DEG 6KT 3740 10032
TORNADO...POSSIBLE
HAIL...2.50IN
WIND...60MPH
$$
GERARDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 6:00 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, May 5, 6:00 PM CDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Dodge City KS 600 PM CDT Sun May 5 2019 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Monday) Issued at 103 PM CDT Sun May 5 2019 The focus for thunderstorm chances shift slighty east across southwest Kansas and into portions of central Kansas this evening ahead of a slowly deepening surface low in extreme southwest Kansas. A prevailing southerly flow will further enhance moisture advection into central Kansas as a sharpening dryline attendant to the surface low remains situated across southwest Kansas. Steepening low/mid level lapse rates ahead of the dryline and more than sufficient instability will set the stage for thunderstorm development later this afternoon as a series of H5 vort maxima eject out of the Colorado Rockies into the high plains. SBCAPE values upward of 2500 to 3000 J/kg, favorable 0-3km shear at 30kt, and a modest +60kt westerly flow aloft will increase severe potential with large hail and damaging winds the main threat. An isolated tornado cannot be ruled out. As for temperatures, look for lows back down into the 50s(F) tonight. For Monday, highs will be dependent on how far south a cold front pushes southward into western/central Kansas before stalling out. Highs are expected to be in the mid/upper 60s(F) to possibly near 70F behind the boundary in central Kansas Monday afternoon with the lower/mid 80s(F) more likely closer to the Oklahoma border. .LONG TERM...(Monday night through Sunday) Issued at 230 PM CDT Sun May 5 2019 Regardless of weak ridging aloft moving out of the Southern Rockies into the Western High Plains Monday, thunderstorms will be possible Monday evening in vicinity of a cold front projected to push southward through much of western and central Kansas late in the day. Although upper level westerlies will be relativly weak, abundant moisture/instability and sufficient forcing associated with the frontal boundary should be enough to trigger thunderstorm development across portions of southwest and central Kansas toward the evening hours. Thunderstorm chances continue each day through at least Wednesday due to little movment of the aforementioned frontal boundary while an upper level trough pushes ashore into the Desert Southwest Tuesday, setting up an increasingly difluent southwest flow aloft across the Western High Plains. Near to a little below normal temperatures are likely dependent on the orientation of a near stationary frontal boundary draped across the area Tuesday. Should see highs generally up into the 60s(F) and the lower/mid 70s(F). Cooler air begins to spread into western Kansas behind a strong cold frontal passage late Wednesday. Could see a wide range of temperatures Wednesday with highs possibly only up into the 50s(F) toward west central Kansas to the 70s(F) further southeast...all dependent on timing of the front. Significantly cooler air spilling into the area may limit highs to the 50s(F) Thursday. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 600 PM CDT Sun May 5 2019 Scattered thunderstorms will track slowly east-southeast across southwest Kansas into central Kansas through late this evening, potentially affecting all terminal sites with gusty outflow winds and large hail. Otherwise, predominately VFR conditions can be expected through late this evening. Low level stratus is then expected to develop along and behind a cold front as it pushes southward across western and central Kansas overnight. MVFR cigs will be possible at KHYS initially generally after 09Z and potentially IFR cigs toward daybreak. MVFR cigs may reach as far south/southwest as KGCK and KDDC. Besides possible gusty outflow winds from vicinity thunderstorms, southerly winds generally 10 to 30kt will persist across central and portions of southwest Kansas through late this evening as a surface low remains anchored across extreme southwest Kansas. Southerly winds are expected to subside overnight with the loss of daytime heating. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 76 54 71 / 60 40 50 50 GCK 53 71 51 68 / 20 40 50 50 EHA 52 82 53 75 / 10 20 30 30 LBL 55 82 55 74 / 30 30 40 40 HYS 55 65 49 61 / 30 50 70 60 P28 57 80 57 73 / 30 50 50 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...JJohnson
Hazardous weather outlook, May 5, 3:52 PM CDT, 3 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 352 PM CDT Sun May 5 2019 KSZ030-031-043>046-061>066-074>081-084>090-060945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 352 PM CDT Sun May 5 2019 /252 PM MDT Sun May 5 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...This afternoon and tonight. Day 1 Discussion ---------------- Isolated thunderstorms are expected to develop late this afternoon in the vicinity of a sharpening dryline extending across southwest Kansas, then move eastward into central Kansas through this evening. Some storms may be severe capable of producing up to tennis ball size hail and damging winds 60 to 70 mph. An isolated tornado cannot be ruled out. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- Strong to severe thunderstorms will be possible across portions of southwest and central Kansas each day through Wednesday. Large hail, damaging winds, and heavy rainfall will be the main threats with the strongest storms. Tornadoes may be possible as well. Days 2-7 Hazards ---------------- * Monday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Elevated risk * Tuesday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Limited risk * Wednesday - Lightning: Elevated risk - Non thunderstorm wind: Limited risk * Thursday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Friday - Lightning: Limited risk * Saturday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 5 PM generally east of a Dighton to Liberal line. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, May 5, 5:50 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
550 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM TORNADO 7 N HOWELL 37.88N 100.19W
05/05/2019 FORD KS NWS EMPLOYEE
&&Local storm report, May 5, 6:08 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
608 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM HAIL 4 SW CIMARRON 37.77N 100.40W
05/05/2019 E1.00 INCH GRAY KS TRAINED SPOTTER
&&Local storm report, May 5, 6:24 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
624 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TORNADO 5 N MISSLER 37.39N 100.42W
05/05/2019 MEADE KS TRAINED SPOTTER
&&Local storm report, May 5, 6:45 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
645 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 6 NNE HUGOTON 37.25N 101.28W
05/05/2019 E1.00 INCH STEVENS KS PUBLIC
&&Local storm report, May 5, 6:56 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
656 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TORNADO 6 NE MISSLER 37.38N 100.36W
05/05/2019 MEADE KS PUBLIC
&&Local storm report, May 5, 6:59 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
659 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 6 NNE HUGOTON 37.25N 101.28W
05/05/2019 E1.00 INCH STEVENS KS PUBLIC
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:30 PM CDT | Tornado Warning | DDC | Meade | 45 min |
| May 5, 7:30 PM CDT | Tornado Warning | DDC | Stafford | 30 min |
| May 5, 7:34 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Meade | 56 min |
| May 5, 7:44 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 46 min |
| May 5, 7:56 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 49 min |
| May 5, 8:02 PM CDT | Tornado Warning | DDC | Meade | 28 min |
| May 5, 8:16 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 38 min |
| May 5, 8:22 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 53 min |
| May 5, 9:07 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 53 min |
| May 6, 12:27 AM CDT | Areal Flood Warning | DDC | Meade | 12 hr |
| May 6, 4:33 AM CDT | Flash Flood Watch | DDC | Barber, Clark, Comanche, Edwards, Ford, Hodgeman and 6 more | 62 hr |
| May 6, 6:42 PM CDT | Special Weather Statement | DDC | Stafford | 48 min |
| May 6, 6:52 PM CDT | Special Weather Statement | DDC | Ness | 53 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.